Montana, 2016

Hail and Damaging Winds in Montana, June 18, 2016

June 18, 2016 · NWS GGW · 40 events in 5 counties and zones

Moderate to strong instability and favorable winds allowed severe thunderstorms to develop and push a severe squall line through portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Moderate to strong instability and favorable winds allowed severe thunderstorms to develop and push a severe squall line through portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 18, 2:36 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 18, 2:36 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
336 PM MDT SAT JUN 18 2016

.SHORT TERM...for northeast Montana...tonight through Mon...

Strong shortwave lifting out of the Pacific Northwest this
afternoon with convection developing in central Montana. Severe
thunderstorm watch has been issued for most of northern Montana
for late this afternoon and evening. May need to extend it late
tonight for the northeast zones as storms will be later arriving.

Convection developing along a cold front that will sweep across
the state overnight. Along with the severe thunderstorm potential,
strong post frontal winds are also possible with 700mb winds of
40-50 knots. These winds continue through Sunday afternoon so have
issued a lake wind advisory for late tonight through Sunday
evening.

Shortwave trof moves quickly through southern Saskatchewan and
Manitoba on Sunday with upper ridge beginning to develop into the
northern Rockies. Canadian high pressure slides into the northern
plains Sunday night for diminished winds into Monday. Ebert

.LONG TERM...Mon night through Sat...

General forecast thinking remains roughly the same, with a little
bit less confidence as models have now begun to introduce a few
rain showers and thunderstorms under the ridge of high pressure.
In fact, new model data today brings through a quick low pressure
trough to interrupt the ridge Tuesday and Wednesday. I chose to
increase PoPs accordingly, following the best model consensus for
precip I could find. Thursday and Friday remains in much better
confidence for dry and hot conditions under the ridge. After
Friday, the normal model discrepancies show up regarding the next
storm system from the west. BMickelson

Previous long term discussion: The overall pattern aloft over
CONUS will be a broad high across the Southwest and ridge axis up
through the spine of the Northern Rockies, a trough nudged up
against the Northwest Coast, and a larger trough centered across
Hudson Bay. The pattern will create a northwest flow for Northeast
Montana Monday night. Nemont will initially be located near the
boundary between the cool air mass to the northeast and the warm
air mass to the southwest. The ridge axis will shift east over the
local region allowing the hot air mass to surge north into
Montana. Temperatures will quickly rise from the 70s Monday into
the 80s Tuesday. A rise to summer temperatures will coincide with
the solstice. Wednesday temperatures will rise higher, into the
upper 80s.

Beyond the middle of the week the forecast become a bit more
murky. This uncertainty is based on the location of the western
trough. The EC sends it north into BC, while the GFS lingers
longer before moving into BC. By the beginning of the weekend the
models are out of phase. The effect will be to make it difficult
to determine when the associated front moves into Northeast
Montana. The fluctuating boundary, along with the instability in
place, will likely be able to produce periods of showers with
thunder.

Templer

&&

.AVIATION...

Surface low pressure is now deepening over central Montana and
thunderstorms have begun to develop and mature over those higher
elevations. Latest model guidance brings these storms through
northeast Montana later this afternoon and evening.

The Storm Prediction Center continues its Convective Outlook for
slight and enhanced chances for severe thunderstorms across
portions of the area. When supercell thunderstorms develop, they
would mainly threaten KGGW, KOLF and KSDY and locations north with
very large hail and very damaging winds.

Expect VFR conditions to prevail this afternoon, then lowering
ceilings with storms by this evening. Severe thunderstorms with
very damaging winds and large hail are possible after 23Z
especially for KGGW and KOLF. TAF amendments are likely amid
possible temporary VLIFR conditions due to these severe
thunderstorms.

Winds from the east and southeast today ahead of the front will
bring ample warm moist air into the storm environment. A sudden
wind shift and cold front from the northwest later this afternoon will
be the main focus for storm development. Highly erratic and gusty
winds of 40 to 60 mph are expected near the stronger storms.

Templer/Mickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from midnight tonight to 9 PM MDT Sunday For
Fort Peck Lake for Central and Southeast Phillips...Central and
Southern Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 18, 2:37 AM MST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
337 AM MDT SAT JUN 18 2016

MTZ016>024-059>062-190945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
337 AM MDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN THE LATE AFTERNOON OR EARLY EVENING
ACROSS THE AREA IN AREAS ALONG AND NORTH OF THE MISSOURI RIVER.
THE STORMS WILL CONTINUE FOR MOST OF TONIGHT. SOME SEVERE STORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY. LOCALLY HEAVY RAIN
IS ALSO POSSIBLE. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ALONG
THE CANADIAN BORDER.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA LATE TONIGHT.
STRONG WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL
DEVELOP ACROSS THE AREA SUNDAY MORNING AND CONTINUE THROUGH SUNDAY
EVENING BEFORE DIMINISHING. A LAKE WIND ADVISORY IS LIKELY FOR
FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025>027-190945-
DAWSON-PRAIRIE-WIBAUX-
337 AM MDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA LATE TONIGHT.
STRONG WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL
DEVELOP ACROSS THE AREA SUNDAY MORNING AND CONTINUE THROUGH SUNDAY
EVENING BEFORE DIMINISHING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 122 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 18 hail. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 18, 5:50 PM MST
Where
Phillips County, 0.92 mi W of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.400, -108.250

Trained spotter reported tree limbs up to 6 inches in diameter downed by strong winds.

Thunderstorm Wind, Phillips

When
June 18, 6:00 PM MST
Where
Phillips County, 10.36 mi S of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.250, -108.230

Trained spotter estimated wind gusts up to 60 mph.

Hail, Phillips

When
June 18, 6:06 PM MST
Where
Phillips County, 2.27 mi NNE of Phillips
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.110, -108.150

Trained spotter reported ping pong ball sized hail.

Thunderstorm Wind, Phillips

When
June 18, 6:06 PM MST
Where
Phillips County, 2.27 mi NNE of Phillips
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.110, -108.150

Trained spotter reported 70 mph wind gusts.

Hail, Phillips

When
June 18, 6:09 PM MST
Where
Phillips County, 0.83 mi NNE of Phillips
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
48.090, -108.160

Storm chaser reported quarter sized hail along with damaging winds and zero visibility. Time estimated by radar.

Thunderstorm Wind, Phillips

When
June 18, 6:09 PM MST
Where
Phillips County, 0.83 mi NNE of Phillips
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
48.090, -108.160

Storm chaser reported 70 mph wind gusts along with large hail and zero visibility. Time estimated by radar.

Hail, Phillips

When
June 18, 6:10 PM MST
Where
Phillips County, 6.81 mi NNE of Phillips
Measured
2 in hail
Reported by
Public
Coordinates
48.170, -108.110

Public reported hen egg sized hail.

Thunderstorm Wind, Phillips

When
June 18, 6:17 PM MST
Where
Phillips County, 0.69 mi N of Malta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.360, -107.870

Trained spotter reported tree limbs up to 5 inches in diameter downed by strong winds.

Thunderstorm Wind, Phillips

When
June 18, 6:20 PM MST
Where
Phillips County, 1.15 mi NE of Malta
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.360, -107.850

Trained spotter reported a semi-trailer toppled over by strong wind gusts.

Thunderstorm Wind, Phillips

When
June 18, 6:30 PM MST
Where
Phillips County, 0.83 mi NNW of Bowdoin
Measured
70 kt (81 mph) estimated gust
Reported by
County Official
Coordinates
48.390, -107.610

A freight train was derailed by high winds. Forty rail cars holding mostly empty containers were blown off the tracks.

Hail, Phillips

When
June 18, 6:38 PM MST
Where
Phillips County, 7.62 mi NNE of Bowdoin
Measured
2 in hail
Reported by
Public
Coordinates
48.480, -107.530

Public reported hen egg sized hail.

Thunderstorm Wind, Phillips

When
June 18, 6:40 PM MST
Where
Phillips County, 0.92 mi W of Saco
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.470, -107.350

Trained spotter estimated 80 mph wind gusts.

Thunderstorm Wind, Phillips

When
June 18, 6:40 PM MST
Where
Phillips County, 0.92 mi W of Saco
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.470, -107.350

Trained spotter reported large tree braches, up to 10 inches in diameter, broken off from high winds.

Thunderstorm Wind, Phillips

When
June 18, 6:45 PM MST
Where
Phillips County, 6.88 mi ENE of Saco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.520, -107.200

Trained spotter estimated 60 mph wind gusts.

Hail, Phillips

When
June 18, 6:45 PM MST
Where
Phillips County, 1.46 mi SSW of Saco
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.450, -107.340

Trained spotter reported golf ball sized hail.

Thunderstorm Wind, Phillips

When
June 18, 6:45 PM MST
Where
Phillips County, 1.46 mi SSW of Saco
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.450, -107.340

Trained spotter reported some siding was blown off his house from very strong winds.

Thunderstorm Wind, Valley

When
June 18, 7:00 PM MST
Where
Valley County, 10.66 mi WNW of Hinsdale
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
48.450, -107.300

A 70 mph wind gust was measured by the Saco US-2 DOT site.

Hail, Valley

When
June 18, 7:15 PM MST
Where
Valley County, 2.76 mi E of Vandalia
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.350, -106.840

Trained spotter reported hen egg sized hail.

Thunderstorm Wind, Valley

When
June 18, 7:17 PM MST
Where
Valley County, 2 mi NNW of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.227, -106.647

Off-duty NWS Employee estimated 60 mph wind gusts based on tree damage in their yard.

Hail, Valley

When
June 18, 7:17 PM MST
Where
Valley County, 2 mi NNW of Glasgow
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
48.227, -106.647

Off-duty NWS Employee reported half dollar sized hail.

Thunderstorm Wind, Valley

When
June 18, 7:17 PM MST to 7:25 PM MST
Where
Valley County, 0.46 mi W of Glasgow
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
48.200, -106.640

The Glasgow airport ASOS site measured 61 mph gusts with the passage of a squall line.

Hail, Valley

When
June 18, 7:25 PM MST to 7:30 PM MST
Where
Valley County, 0.46 mi W of Glasgow
Measured
1.75 in hail
Reported by
Official NWS Observations
Coordinates
48.200, -106.640

Golf ball sized hail was observed at the Glasgow NWS office for up to 5 minutes.

Hail, Valley

When
June 18, 7:25 PM MST
Where
Valley County, 2 mi NNW of Glasgow
Measured
2 in hail
Reported by
NWS Employee
Coordinates
48.227, -106.647

Off-duty NWS employee reported hen egg sized hail.

Thunderstorm Wind, Valley

When
June 18, 7:25 PM MST
Where
Valley County, 2.12 mi NNW of Saint Marie
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
48.450, -106.530

Public reported 7 power poles blown down along MT Highway 24.

Thunderstorm Wind, Valley

When
June 18, 7:30 PM MST
Where
Valley County, 0.69 mi N of Ft Peck
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.030, -106.450

Trained spotter estimated 60 mph wind gusts.

Hail, Valley

When
June 18, 7:30 PM MST
Where
Valley County, 6.18 mi WNW of Nashua
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.170, -106.470

Trained spotter reported golf ball sized hail.

Hail, Valley

When
June 18, 7:36 PM MST
Where
Valley County, 3.49 mi N of Nashua
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.180, -106.340

Trained spotter reported golf ball sized hail and 10 broken windows among various buildings. Time estimated from radar.

Hail, Valley

When
June 18, 7:40 PM MST
Where
Valley County, 0.46 mi W of Nashua
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.130, -106.360

Trained spotter reported half dollar sized hail.

Thunderstorm Wind, Valley

When
June 18, 7:40 PM MST
Where
Valley County, 5.03 mi NE of Baylor
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.700, -106.320

Trained spotter reported shingles blown off a roof and part of a chimney broken from strong winds.

Thunderstorm Wind, Valley

When
June 18, 7:40 PM MST
Where
Valley County, 5.03 mi NE of Baylor
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.700, -106.320

Trained spotter measured 67 mph wind gusts.

Thunderstorm Wind, Valley

When
June 18, 7:50 PM MST
Where
Valley County, 3.2 mi E of Larslan
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.570, -106.180

An off-duty NWS employee estimated 75 mph wind gusts.

Hail, Valley

When
June 18, 8:00 PM MST
Where
Valley County, 0.83 mi NW of Frazer
Measured
1.5 in hail
Reported by
Public
Coordinates
48.060, -106.040

Public reported ping pong ball sized hail.

Hail, Roosevelt

When
June 18, 8:15 PM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
1.75 in hail
Reported by
Public
Coordinates
48.090, -105.640

Public reported golf ball sized hail.

Hail, Roosevelt

When
June 18, 8:20 PM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
3.5 in hail
Reported by
Public
Coordinates
48.090, -105.640

Public reported near grapefruit sized hail, measuring 3.5 inches in diameter.

Thunderstorm Wind, Roosevelt

When
June 18, 8:23 PM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
48.090, -105.640

The Wolf Point airport ASOS measured a 68 mph wind gust.

Hail, Roosevelt

When
June 18, 8:25 PM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.090, -105.640

Trained spotter reported ping pong ball sized hail.

Hail, Roosevelt

When
June 18, 8:25 PM MST
Where
Roosevelt County, 1.55 mi WSW of Wolf Pt Intl Airport(Kolf)
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.090, -105.600

Trained spotter reported hen egg sized hail.

Thunderstorm Wind, Roosevelt

When
June 18, 8:31 PM MST
Where
Roosevelt County, 3.48 mi S of McDonalds Dot
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
48.430, -105.440

The McDonalds MT-13 DOT sensor measured a 76 mph wind gust.

Hail, Richland

When
June 18, 9:05 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.950, -104.940

Trained spotter reported golf ball sized hail along with winds up to 50 mph.

Thunderstorm Wind, Sheridan

When
June 18, 9:20 PM MST
Where
Sheridan County, 6 mi W of Homestead
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.420, -104.630

Public reported, via social media, shingles blown off a roof. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645877, 645878, 645879, 645880, 645882, 645884, 645883, 645890, 645893, 645892, 645901, 645902, 645903, 645904, 645905, 645906, 645907, 645910, 645909, 645911, 645912, 645913, 645914, 645915, 645916, 645917, 645919, 645920, 645921, 645922, 645923, 645924, 645908, 645925, 645926, 645928, 645929, 645931, 645932, 645933.